Alert archive / Illinois / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 161, NWS Quad Cities, IA

August 1, 2003Carroll County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Aug 1, 2003, 12:54 AM CDT for Carroll County, Illinois. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2003, 12:54 AM CDT (05:54 UTC)
Expired
Aug 1, 2003, 1:45 AM CDT
In force
51 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

County Carroll County, IL

The radar

The Quad Cities radar (KDVN), 76 km from the middle of the area, began a volume at 05:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 5.9 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2003-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 857 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2003-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
857 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
1878 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

863 
WUUS53 KDVN 010554
SVRDVN
ILC015-010645-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1254 AM CDT FRI AUG 1 2003

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CARROLL COUNTY IN NORTHWEST ILLINOIS

* UNTIL 145 AM CDT

* AT 1251 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 4 MILES
  NORTH OF SAVANNA...OR 9 MILES NORTHWEST OF MOUNT CARROLL...MOVING
  EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
   MOUNT CARROLL BY 105 AM CDT.
  7 MILES NORTH OF LANARK BY 120 AM CDT.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN
DIAMETER AND WINDS IN EXCESS OF 55 MPH. TAKE COVER IN A STURDY
STRUCTURE UNTIL THE STORM PASSES.

LAT...LON 4219 9019 4208 9015 4209 8977 4220 8978

$$

MCCLURE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 3:20 PM CDT, 9 hours 34 minutes earlier.

Area forecast discussion, Jul 31, 3:20 PM CDT, 9 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
320 PM CDT THU JUL 31 2003

18Z SURFACE ANALYSIS HAS WEAK LOW OVER NORTHWEST IA WITH WARM FRONT
EXTENDING THROUGH SRN MN AND WI AND COLD FRONT TO THE WEST THROUGH SRN
AND WRN SD.  MESO HIGH BEHIND THUNDERSTORM COMPLEX THAT MOVED
THROUGH SERN NE  SW IA EARLIER TODAY WAS HELPING TO ENHANCE THE
CONVERGENCE ALONG THE FRONTAL BOUNDARY NEAR THE IA/MN BORDER WITH
TSRA STEADILY INCREASING IN COVERAGE DURING THE LAST COUPLE OF HOURS.
ISOLD TSRA ALSO DEVELOPING SE IA/NE MO ALONG STRONG DEWPOINT
GRADIENT. MAIN FEATURE ON THIS MORNINGS UA ANALYSIS WAS STILL THE
CLOSED H5 LOW JUST N OF KINL.  MODELS REMAIN IN GOOD AGREEMENT ON
MOVING H5 LOW SLOWLY SOUTH INTO CENTRAL WI BY SUNDAY
MORNING...KEEPING MID MS VALLEY UNDER INFLUENCE OF DEEP CYCLONIC
FLOW.  MODEL INITIALIZATION THIS MORNING WAS REASONABLE...ALTHOUGH
THE GFS WAS HANDLING THE SURFACE PRESSURE FIELDS BETTER THAN THE
ETA. MODELS HAVE COMPLETELY MISSED THE MCS OVER THE MID MISSOURI
VALLEY TODAY...WHICH IS HAVING AN ADVERSE EFFECT QPF PROGS SO FAR TO
OUR SW. THE GFS WILL BE THE FAVORED MODEL FOR THIS ISSUANCE DUE TO
IT HANDLING OF THE SURFACE FEATURES.  CURRENT FORECAST HAS LIKELY
POPS FOR OVER NIGHT.  WITH ONGOING TSRA IN THE NORTH WILL KEEP THESE
POPS NORTH OF HWY 30. BASED ON CURRENT TRENDS IT LOOKS LIKE MAIN
TSRA COMPLEX TO OUR SOUTH WL REMAIN OVER KS/MO...FOCUSING ALONG
OUTFLOW LAID OUT BY THIS MORNINGS MCW.  THE SOUTHERN CWA SHOULD ONLY
SEE SCATTERED CONVECTION LATER THIS EVENING AND OVER NIGHT
ASSOCIATED WITH SOME WEAK S/W ENERGY PROGGED TO ROTATE THROUGH OVER
NIGHT.  WILL DROP POPS IN THE SOUTH BACK INTO THE HIGH CHANCE
CATEGORY.  FRONT IS PROGGED TO MOVE THROUGH  FRIDAY EVENING AND WILL
CONTINUE CHANCE POPS ASSOCIATED WITH THE FROPA THROUGH FRIDAY EVENING
AND THEN LIMIT POPS TO THE SOUTH DURING THE OVERNIGHT HOURS.  BY
SATURDAY...CWA SHOULD BE IN A MORE DIURNAL REGIME FOR SHRA/TSRA AS
THE COOL POOL ASSOCIATED WITH THE H5 LOW COMES INTO PLAY. POPS WILL
BE LIMITED TO THE AFTERNOON AND EVENING.  GOING TEMP FORECAST LOOKS
REASONABLE AND HAVE NOT MADE ANY SIGNIFICANT CHANGES. DLF

.LONGER RANGE(SUN-THU)...MEDIUM RANGE MODELS STILL INDICATE WESTERN
GRT LKS VORTEX AND COLD POOL/STEEP CYCLONIC FLOW ALOFT TO INDUCE
CLOUDS AND SCTRD SHOWERS/THUNDERSTORMS ON SUN. LOOKING AT THERMAL
PROFILES AND EXPECTED CLOUDS/PRECIP...TEMPS MAY NOT GET OUT OF THE
70S OVER MUCH OF THE CWA AND WILL TONE DOWN ONGOING HIGHS FOR SUNDAY.
AS UPPER VORTEX GYRATES SLOWLY EAST ON MONDAY...FEEL STILL FAR
ENOUGH WEST TO HAVE PRECIP GENERATION INFLUENCES OVER AT LEAST THE
EASTERN CWA. WILL ALSO TREND MON TEMPS DOWN. MEDIUM RANGE MODELS
THEN START TO DIVERGE ON EASTWARD EXITING TIMING OF UPPER LOW INTO
MIDDLE NEXT WEEK...BUT WILL BANK ON FEATURE TO BE FAR ENOUGH EAST
AND AMPLIFIED UPPER RIDGING EDGING FAR ENOUGH INTO WESTERN IA FOR
DRY TUE-THU TIME FRAME. LATEST MRF THOUGH...FARTHEST WEST WITH
VORTEX POSITIONING AND EVEN SUGGESTS SLIGHT RETROGRADE POSSIBLY BY
WED. LLVL THERMAL MODERATION FROM THE WEST SHOULD MEAN AT LEAST
LOWER 80S FOR SECOND HALF OF LONGER RANGE.   ..12..

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.
Hazardous weather outlook, Jul 31, 4:18 AM CDT, 20 hours 36 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-010915-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
418 AM CDT THU JUL 31 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA...
NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT...

A STRONG UPPER LEVEL DISTURBANCE WILL INTERACT WITH A COLD FRONT
MOVING INTO THE REGION...AND INITIATE THUNDERSTORM DEVELOPMENT LATE
THIS AFTERNOON AND OVERNIGHT. SUFFICIENT WIND SHEAR ALOFT WILL
DEVELOP LATER TODAY AND TONIGHT WHICH MAY ALLOW SEVERE THUNDERSTORMS
TO DEVELOP.

IF SEVERE STORMS DEVELOP...THE MAIN THREAT WOULD BE LARGE HAIL AND
DAMAGING WINDS...AND THE MOST LIKELY TIME PERIOD WOULD BE 5 PM TO
MIDNIGHT. CURRENTLY THE AREA MOST AT THREAT APPEARS TO BE WEST
OF THE MISSISSIPPI.

TONIGHT...A THUNDERSTORM COMPLEX WILL DEVELOP AND MOVE EAST AHEAD OF
THE COLD FRONT. LOCALLY HEAVY RAIN IS POSSIBLE DUE TO HIGH MOISTURE
LEVELS IN THE ATMOSPHERE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THE THUNDERSTORM COMPLEX THAT DEVELOPS THURSDAY NIGHT WILL EXIT THE
AREA FRIDAY MORNING. ANOTHER UPPER LEVEL DISTURBANCE IS FORECAST TO
MOVE THROUGH THE REGION FRIDAY AFTERNOON AND EVENING...AND AGAIN ON
SATURDAY. THE PROXIMITY OF THE COLD FRONT OVER THE AREA...COMBINED
WITH STRONGER WINDS ALOFT...WILL PROVIDE SUFFICIENT WIND SHEAR TO
BRING A THREAT OF SEVERE STORMS EACH DAY. IF SEVERE STORMS WOULD
DEVELOP...THE MAIN THREAT WOULD BE LARGE HAIL AND DAMAGING WINDS.

ON SUNDAY...THERE IS AGAIN A THREAT OF THUNDERSTORMS DUE TO ANOTHER
UPPER LEVEL DISTURBANCE MOVING THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND
TONIGHT...AND AGAIN FOR FRIDAY AND SATURDAY.

SF

In the hours before

Local storm report, Jul 31, 7:10 PM CDT, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
710 PM CDT THU JUL 31 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0635 PM    COGGON                    IA   1.25 INCH HAIL
07/31/03   LINN                           OCCURRED AROUND 635 PM.
                                          REPORTED BY MEDIA.
Local storm report, Jul 31, 9:15 PM CDT, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
915 PM CDT THU JUL 31 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0640 PM    COGGON                    IA   3 INCH HAIL
07/31/03   LINN                           HAILSTONE WAS
                                          DISK-SHAPED AND 1 INCH
                                          THICK.  OTHER
                                          HAILSTONES...NICKLE TO
                                          GOLFBALL IN SIZE...
                                          FELL BETWEEN 635 AND
                                          645 PM.  SEVERAL CARS
                                          IN THE AREA WERE
                                          DAMAGED.  REPORTED BY
                                          STORM SPOTTER.
Special weather statement, Jul 31, 9:22 PM CDT, 3 hours 32 minutes before
IAZ040>042-051>054-063>066-ILZ001-002-007-009-010355-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
922 PM CDT THU JUL 31 2003

...SEVERE THUNDERSTORM WATCH NUMBER 821 HAS BEEN CANCELED FOR
PORTIONS OF EASTERN IOWA AND NORTHWEST ILLINOIS...

SEVERE THUNDERSTORM WATCH NUMBER 821 HAS BEEN CANCELED FOR THE
FOLLOWING COUNTIES IN EASTERN IOWA...BENTON...LINN...JONES...
JACKSON...IOWA...JOHNSON...CEDAR AND CLINTON.

IN ILLINOIS...THE WATCH HAS BEEN CANCELED FOR THE FOLLOWING
COUNTIES...JO DAVIESS...STEPHENSON...CARROLL AND WHITESIDE.

SEVERE THUNDERSTORM WATCH NUMBER 821 REMAINS IN EFFECT UNTIL 11:00
PM CDT FOR THE FOLLOWING COUNTIES IN NORTHEAST IOWA...BUCHANAN...
DELAWARE AND DUBUQUE.

THE THREAT FOR SEVERE WEATHER HAS SHIFTED BACK NORTH INTO EXTREME
NORTHEAST IOWA FROM NEAR DECORAH...TO CHARLES CITY. THESE
THUNDERSTORMS IF THEY HOLD TOGETHER...MAY AFFECT PORTIONS OF
BUCHANAN...DELAWARE AND DUBUQUE COUNTIES AROUND 11:00 PM...POSING
A THREAT OF LARGE HAIL AND DAMAGING WINDS.

05
Local storm report, Jul 31, 9:50 PM CDT, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
950 PM CDT THU JUL 31 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0448 PM    7 SW FARMINGTON           MO   .75 INCH HAIL
07/31/03   CLARK                          REPORTED BY STORM
                                          SPOTTER.

0449 PM    5 SW FARMINGTON           MO   55 MPH TSTM GUST
07/31/03   CLARK                          REPORTED BY STORM
                                          SPOTTER.

0452 PM    5 SW FARMINGTON           MO   1 INCH HAIL
07/31/03   CLARK                          REPORTED BY STORM
                                          SPOTTER.

0634 PM    COGGON                    IA   1 INCH HAIL
07/31/03   LINN                           REPORTED BY STORM
                                          SPOTTER.

0635 PM    COGGON                    IA   1.25 INCH HAIL
07/31/03   LINN                           OCCURRED AROUND 635 PM.
                                          REPORTED BY MEDIA.

0639 PM    COGGON                    IA   1.25 INCH HAIL
07/31/03   LINN                           REPORTED BY STORM
                                          SPOTTER.

0640 PM    COGGON                    IA   1.5 INCH HAIL
07/31/03   LINN                           REPORTED BY EMERGENCY
                                          MANAGEMENT.

0640 PM    COGGON                    IA   3 INCH HAIL
07/31/03   LINN                           HAILSTONE WAS
                                          DISK-SHAPED AND 1 INCH
                                          THICK.  OTHER
                                          HAILSTONES...NICKLE TO
                                          GOLFBALL IN SIZE...
                                          FELL BETWEEN 635 AND
                                          645 PM.  SEVERAL CARS
                                          IN THE AREA WERE
                                          DAMAGED.  REPORTED BY
                                          STORM SPOTTER.

0644 PM    COGGON                    IA   .75 INCH HAIL
07/31/03   LINN                           RELAYED BY MEDIA.

0648 PM    3 S ROCK CITY             IL   .75 INCH HAIL
07/31/03   STEPHENSON                     REPORTED BY STORM
                                          SPOTTER.

14

ZCZC CHILSRDVN ALL
TTAA00 KDVN DDHHMM

PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1015 PM CDT THU JUL 31 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0448 PM    7 SW FARMINGTON           MO   .75 INCH HAIL
07/31/03   CLARK                          REPORTED BY STORM
                                          SPOTTER.

0449 PM    5 SW FARMINGTON           MO   55 MPH TSTM GUST
07/31/03   CLARK                          REPORTED BY STORM
                                          SPOTTER.

0452 PM    5 SW FARMINGTON           MO   1 INCH HAIL
07/31/03   CLARK                          REPORTED BY STORM
                                          SPOTTER.

0634 PM    COGGON                    IA   1 INCH HAIL
07/31/03   LINN                           REPORTED BY STORM
                                          SPOTTER.

0635 PM    COGGON                    IA   1.25 INCH HAIL
07/31/03   LINN                           OCCURRED AROUND 635 PM.
                                          REPORTED BY MEDIA.

0639 PM    COGGON                    IA   1.25 INCH HAIL
07/31/03   LINN                           REPORTED BY STORM
                                          SPOTTER.

0640 PM    COGGON                    IA   1.5 INCH HAIL
07/31/03   LINN                           REPORTED BY EMERGENCY
                                          MANAGEMENT.

0640 PM    COGGON                    IA   3 INCH HAIL
07/31/03   LINN                           HAILSTONE WAS
                                          DISK-SHAPED AND 1 INCH
                                          THICK.  OTHER
                                          HAILSTONES...NICKLE TO
                                          GOLFBALL IN SIZE...
                                          FELL BETWEEN 635 AND
                                          645 PM.  SEVERAL CARS
                                          IN THE AREA WERE
                                          DAMAGED.  REPORTED BY
                                          STORM SPOTTER.

0644 PM    COGGON                    IA   .75 INCH HAIL
07/31/03   LINN                           RELAYED BY MEDIA.

0648 PM    3 S ROCK CITY             IL   .75 INCH HAIL
07/31/03   STEPHENSON                     REPORTED BY STORM
                                          SPOTTER.

14
Special weather statement, Jul 31, 10:50 PM CDT, 2 hours 4 minutes before
IAZ040>042-010415-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1050 PM CDT THU JUL 31 2003

...SEVERE THUNDERSTORM WATCH NUMBER 821 ALLOWED TO EXPIRE...

SEVERE THUNDERSTORM WATCH NUMBER 821 IN EFFECT UNTIL 11 PM CDT HAS
BEEN ALLOWED TO EXPIRE.

IN NORTHEAST IOWA...THE SEVERE THUNDERSTORM WATCH HAS EXPIRED FOR THE
FOLLOWING COUNTIES...BUCHANAN...DELAWARE AND DUBUQUE.

THE THREAT FOR SEVERE WEATHER HAS SHIFTED BACK NORTH INTO PORTIONS
OF NORTHEAST AND NORTH CENTRAL IOWA FROM NEAR DECORAH...TO MASON
CITY. THESE THUNDERSTORMS WILL MOVE EAST SOUTHEAST AND IF THEY HOLD
TOGETHER...THEY MAY AFFECT BUCHANAN...DELAWARE AND DUBUQUE COUNTIES
BETWEEN MIDNIGHT AND 4 AM. ISOLATED LARGE HAIL AND DAMAGING WINDS
WILL BE POSSIBLE WITH THESE STORMS.

05

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 1:00 AM CDTSevere Thunderstorm WarningDVNJo Daviess, Stephenson60 min
Aug 1, 2:20 AM CDTSevere Thunderstorm WarningDVNStephenson55 min
Aug 1, 2:47 PM CDTSevere Thunderstorm WarningDVNMercer43 min
Aug 1, 3:27 PM CDTSevere Thunderstorm WarningDVNMercer, Rock Island48 min
Aug 1, 3:37 PM CDTSevere Thunderstorm WarningDVNPutnam53 min
Aug 1, 3:47 PM CDTSevere Thunderstorm WarningDVNHenry73 min
Aug 1, 4:05 PM CDTTornado WarningDVNHenry55 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.